Diabetes Caused By Protease Inhibitor Therapy for HIV/AIDS

Protease inhibitors refer to a group of medications used to stop replication of the HIV (human immunodeficiency virus) retrovirus. They are very effective medications and remain an essential element in the HIV/AIDS cocktail of drugs, also known as “HAART” (Highly Active Antiretroviral Therapy). AIDS is an acronym for “acquired immunodeficiency syndrome”.

Different protease inhibitors have various side effects, including metabolic problems, such as diabetes and dyslipidemia (the metabolic syndrome) and lipodystrophy.

One way that protease inhibitors cause diabetes is by blocking GLUT-4-mediated glucose uptake into muscle and other tissues. The term “GLUT-4″ is an abbreviation for “glucose uptake transporter – type 4″. GLUTs sit on the cell surface and are necessary for glucose entry into the cell. If glucose entry into cells is blocked, glucose accumulates in the blood, and glucose levels may increase to the point of frank diabetes mellitus. Interestingly, some protease inhibitor drugs block GLUT-4 more than others. For instance, indinavir (Crixivan) blocks GLUT-4 quite significantly and is quite likely to cause diabetes, whereas lopiaovir/ritonavir (Kaletra) is less likely to cause diabetes. Indinavir also causes increased synthesis of glucose (gluconeogenesis) by the liver. Atazanavir (Reyataz) has no effect on GLUT-4, but unfortunately is a somewhat less effective protease inhibitor.

Protease inhibitors also have effects upon adiponectin secretion by fat cells. Adiponectin is a hormone secreted by fat cells that improves insulin sensitivity. In most people, increasing body fat ironically causes less adiponectin secretion and causes the insulin resistance typical of obesity that is often a component of type 2 diabetes. Although protease inhibitors typically increase adiponectin secretion, that often doesn’t offset their adverse effect upon GLUTs. Indinavir increases adiponectin less than Kaletra, another reason for the relatiively greater diabetogenic effect of indinavir compated to Kaletra.

Dyslipidemia refers to abnormalities of serum lipids (e.g., LDL cholesterol or VLDL triglycerides). AIDS itself tends to cause increases in serum choleesterol and triglycerides. Additionally, certain proteae inhibitors, particularly ritonavir, increase serum triglycerides.

Lipodystrophy: Protease inhibitors can cause an accumulation of central body fat, particularly in the abdomen and also in the low posterior neck, the latter resulting in a pronounced dorsocervical fat pad, better known as a “buffalo hump”. In the meantime, fat can be lost in the arms and legs, making the muscles and veins appear more prominent.

This entry was posted in Diabetes. Bookmark the permalink.

Comments are closed.